Thunderstorm Wind, Neosho
- When
- July 12, 11:38 PM CST to 11:39 PM CST
- Where
- Neosho County, (Cnu)johnson Arpt Ch
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.670, -95.480
Recorded at Chanute Martin Johnson Airport.
During the late night hours of July 12th, a weak boundary sagged into southeast Kansas which helped to trigger strong to severe thunderstorms across that area. Severe winds around 60 to 65 mph and very heavy rainfall which caused flooding in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
During the late night hours of July 12th, a weak boundary sagged into southeast Kansas which helped to trigger strong to severe thunderstorms across that area. Severe winds around 60 to 65 mph and very heavy rainfall which caused flooding in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 10:36 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1136 PM CDT Wed Jul 12 2023 .SHORT TERM...(This evening through Saturday night) Issued at 329 PM CDT Wed Jul 12 2023 Low level flow has recovered in the wake of the morning mesoscale outflow which moved through southern Kansas. Somewhat better convergence is expected to develop from central Kansas into eastern Kansas this evening where MLcape values in excess of 4000 j/kg will reside. There is still some inhibition to overcome, though still a conditional chance for severe convection given the impressive mid-Summer bulk shear across the area. If so, this may evolve into a MCS affecting primarily the Flint Hills and southeast Kansas through early tonight. Still a potentially active west-northwesterly flow regime through Friday, though somewhat dependent on potential mesoscale eventualities each day. For Thursday, the effective surface front should be situated closer to the Oklahoma border in far southern Kansas. Low level moisture pooling and daytime heating will result in very unstable airmass again, though mid-level temperatures look rather warm and may effectively cap diurnal convection. That said, will keep mention along the Oklahoma border counties. Better chances for something more organized looks to come out of the high Plains Thursday evening, then tracking southeastward into parts of southern Kansas Thursday night. This scenario expected to repeat Friday/Friday night, though area of concern is somewhat in flux, though much of the forecast seems in play. The upper flow pattern becomes more amplified by Saturday with upper ridge over the western conus and deeper upper low/trof from Lake Winnipeg Canada area across the Upper Midwest to the lower Ohio Valley. Somewhat drier, less unstable air looks to advect over the area, so while non-zero, PoP chances appear lower for now over much of the area. Darmofal .LONG TERM...(Sunday through Wednesday) Issued at 329 PM CDT Wed Jul 12 2023 An elongated upper ridge looks to slide eastward from the Southwest conus across the southern Plains into early next week. Temperatures should average either side of climo with modest precip chances, though confidence on daily trends are rather low at the moment. KED && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1136 PM CDT Wed Jul 12 2023 IFR conditions will be possible at KCNU due to storms. VFR conditions are expected elsewhere. A complex of storms is moving southeast and will likely impact site KCNU sometime between 06z and 08z. IFR conditions will be possible with periods of heavy rain. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 94 72 94 / 30 10 40 40 Hutchinson 71 95 70 95 / 20 10 40 50 Newton 72 94 71 94 / 40 10 40 50 ElDorado 72 93 71 93 / 40 10 40 50 Winfield-KWLD 74 95 72 95 / 20 20 50 40 Russell 69 93 68 92 / 10 10 30 50 Great Bend 71 93 68 92 / 10 10 30 40 Salina 71 94 70 94 / 20 10 30 50 McPherson 71 95 69 94 / 20 10 40 50 Coffeyville 74 95 72 95 / 50 20 50 50 Chanute 73 95 72 95 / 80 10 40 50 Iola 72 94 71 94 / 70 10 40 50 Parsons-KPPF 74 95 72 95 / 70 20 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Thursday for KSZ092>096- 098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...CRW
Hazardous Weather Outlook National Weather Service Wichita KS 917 PM CDT Wed Jul 12 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 917 PM CDT Wed Jul 12 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms are possible tonight. The greatest risk appears to be mainly along and east of I-135. Very large hail greater than 2 inches in diameter and damaging winds to 75 mph are the main risks. However, a tornado is also possible early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat indices will range from 100 to 105 degrees on Thursday afternoon across southern Kansas with the highest values closer to the Oklahoma border. Refer to the heat advisory for details. Heat indices will range from 100 to 104 degrees across much of the area on Friday afternoon. There is a slight risk for thunderstorms Thursday afternoon for the Oklahoma border counties of southern Kansas. If so, they may become severe capable of large hail and damaging winds. Periodic chances for thunderstorms will exist Thursday night through Friday night. There will be a risk for strong to severe storms and heavy rainfall. Chances for somewhat more isolated storms will remain in the forecast periodically from Saturday through Monday night. The risk for organized severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
1008 PM CDT Wed Jul 12 2023
KSZ072-130345-
Allen KS-
1008 PM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of northeastern Allen
County through 1045 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kincaid, or 14 miles northeast of La Harpe, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mildred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.
&&
LAT...LON 3799 9526 3804 9525 3804 9508 3789 9508
TIME...MOT...LOC 0307Z 266DEG 14KT 3808 9514
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
1034 PM CDT Wed Jul 12 2023
KSZ071-095-130415-
Wilson KS-Woodson KS-
1034 PM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of northeastern Wilson
and southern Woodson Counties through 1115 PM CDT...
At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yates Center, Buffalo, Rose, Piqua, Batesville and Toronto Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.
&&
LAT...LON 3773 9592 3790 9590 3795 9552 3764 9553
TIME...MOT...LOC 0334Z 263DEG 20KT 3782 9581
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
1101 PM CDT Wed Jul 12 2023
KSZ072-130430-
Allen KS-
1101 PM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of Allen County through
1130 PM CDT...
At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neosho Falls, or 6 miles northwest of Iola, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred,
Bassett, Iola Airport and Petrolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.
&&
LAT...LON 3774 9509 3773 9552 3782 9553 3804 9552
3804 9508
TIME...MOT...LOC 0401Z 277DEG 11KT 3801 9546
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
1132 PM CDT Wed Jul 12 2023
KSZ072-096-130500-
Neosho KS-Allen KS-
1132 PM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of Neosho and Allen
Counties through MIDNIGHT CDT...
At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gas, or over Iola, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chanute, Iola, Humboldt, Erie, St. Paul, La Harpe, Gas, Moran,
Walnut, Galesburg, Savonburg, Elsmore, Stark, Earlton, Mildred,
Bassett, Petrolia, Chanute Airport, South Mound and Iola Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.
&&
LAT...LON 3753 9552 3804 9552 3803 9508 3738 9509
TIME...MOT...LOC 0432Z 289DEG 9KT 3791 9536
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
1145 PM CDT Wed Jul 12 2023
KSZ071-095-130545-
Wilson KS-Woodson KS-
1145 PM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of northern Wilson and
Woodson Counties through 1245 AM CDT...
At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yates Center, Toronto, Buffalo, Neosho Falls, Cross Timbers State
Park, Toronto Lake, Batesville, Rose and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.
&&
LAT...LON 3773 9596 3804 9596 3804 9552 3753 9553
TIME...MOT...LOC 0444Z 289DEG 10KT 3781 9574
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
METZGERSpecial Weather Statement
National Weather Service Wichita KS
1238 AM CDT Thu Jul 13 2023
KSZ070-130615-
Greenwood KS-
1238 AM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northeastern
Greenwood County through 115 AM CDT...
At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Hamilton, or 14 miles northeast of Eureka, moving
southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Virgil and Cross Timbers State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Kansas.
&&
LAT...LON 3775 9596 3790 9628 3806 9620 3800 9596
TIME...MOT...LOC 0537Z 299DEG 31KT 3791 9604
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRWThe Topeka radar (KTWX), 161 km away, was scanning. The volume nearest the first event began at 05:36 UTC.
4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Recorded at Chanute Martin Johnson Airport.
A metal shed was crumpled and tossed.
There was street flooding reported.
A Facebook picture showed 6 to 8-inch tree limbs down.
A Facebook picture showed a 10-inch diameter tree down along with large limb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122946, 1122948, 1122943, 1122950, 1123020.